Alert archive / Colorado / Snow Squall Warnings in 2023
Snow Squall Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Feb 8, 2023, 10:24 PM MST for El Paso County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2023, 10:24 PM MST (05:24 UTC)
- Expired
- Feb 8, 2023, 11:15 PM MST
- In force
- 51 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 5.4 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655
WWUS55 KPUB 090524
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
1024 PM MST Wed Feb 8 2023
COC041-090615-
/O.NEW.KPUB.SQ.W.0003.230209T0524Z-230209T0615Z/
El Paso CO-
1024 PM MST Wed Feb 8 2023
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
El Paso County in east central Colorado...
* Until 1115 PM MST.
* At 1022 PM MST, a dangerous snow squall was located along a line
extending from near Yoder to near Falcon to Green Mountain Falls,
moving south at 10 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
up to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
!I-25 Corridor and Highway 24 will be impacted and snow will quickly
accumulate on roadways !
Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Manitou
Springs, Palmer Lake, Calhan, Green Mountain Falls, Ramah, Yoder,
Truckton, Peyton, Security, Security-Widefield, Falcon, Stratmoor,
Chipita Park, Gleneagle, Cimarron Hills and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3865 10406 3866 10494 3880 10494 3880 10503
3913 10499 3913 10405
TIME...MOT...LOC 0522Z 013DEG 8KT 3889 10416 3888 10461 3892 10503
SNOW SQUALL...RADAR INDICATED
$$
CSS/KS1 follow-up statement
749
WWUS55 KPUB 090602
SQWPUB
Snow Squall Warning
National Weather Service Pueblo CO
1102 PM MST Wed Feb 8 2023
COC041-090615-
/O.CON.KPUB.SQ.W.0003.000000T0000Z-230209T0615Z/
El Paso CO-
1102 PM MST Wed Feb 8 2023
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR EL
PASO COUNTY...
At 1101 PM MST, a dangerous snow squall was located along a line
extending from near Yoder to Colorado Springs to Pikes Peak, moving
south at 10 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts up
to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
! I-25 Corridor and Highway 24 will be impacted and snow will
quickly accumulate on roadways !
Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Manitou
Springs, Calhan, Yoder, Truckton, Black Forest, Ellicott, Peyton,
Schriever AFB, Security, Security-Widefield, Falcon, Stratmoor,
Gleneagle, Fort Carson, Peterson AFB and Cimarron Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3865 10406 3866 10494 3880 10494 3880 10503
3906 10489 3904 10405
TIME...MOT...LOC 0601Z 013DEG 8KT 3881 10418 3880 10463 3884 10505
SNOW SQUALL...RADAR INDICATED
$$
CSS/KSWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 8, 3:11 PM MST, 7 hours 13 minutes earlier.
Area forecast discussion, Feb 8, 3:11 PM MST, 7 hours 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 311 PM MST Wed Feb 8 2023 .SHORT TERM...(This evening through Thursday) Issued at 309 PM MST Wed Feb 8 2023 ...Snow, heavy at times, will impact portions of southeast Colorado by later this evening, with increasing winds for the plains through the afternoon tomorrow and much colder temperatures... Key messages: 1) Snow, heavy at times, will be possible later this evening and through tomorrow. There could also be some snow squalls, especially during the early morning hours. 2) Strong cold front will be moving through later this evening with increasing winds out of the north behind it. 3) Winds will become very strong out of the north tomorrow over the plains, High Wind Warning criteria possible over eastern El Paso County and the eastern plains during the afternoon hours. 4) Much colder air will be in place tomorrow with temperatures around 10 to 15 degrees below the seasonal average. 5) With the strong and gusty winds and cold temperatures, some areas of the plains could experience wind chill values in the single digits and possibly even below 0F at times. Detailed discussion: Today... A deepening major shortwave trough over Montana will move down over the region through tomorrow. There will be increasing clouds during the evening with snow shower developing. Some of the model guidance is starting precipitation over Central Mountains and the Rampart Range/Palmer Divide area as early as 8 PM. This system has a good amount of dynamic forcing associated with it, however it lacks moisture. Therefore, it could provide some good bursts of locally heavy snowfall for some areas, while completely missing others. The NAM12 is showing areas of CAPE of around 150 J/kg moving over the central mountains. Soundings also reflect a good amount of omega forcing, which will aid in the development of these snow showers. The convective nature with moderate instability may produce snow squalls at times, especially with the initial wave of precip that will move through later this evening around the Palmer Divide area. There is also the potential of rapid accumulating snow amounts with some of these squalls, since temperatures will become cold enough for snow to be sticking on roads. This could provide very slick and hazardous travel conditions for several hours over parts of northern El Paso County, and perhaps over other parts of the plains as well. When analyzing the latest CAMs (convective allowing models), all of them are relatively dry, generally speaking. Most of the higher amounts of QPF are confined to the Palmer Divide initially later this evening. The ARW still has concentrated areas of heavier QPF over Crowley, Otero, Bent, and Kiowa counties around midnight as it did yesterday. The NAM 4km Nest has been the model which has dried out the most since previous model runs, with only the Palmer Divide receiving better QPF. This is a change for yesterday, which did show it being better over portions of the lower Arkansas River Valley. In terms of the deterministic models, the GFS-20 still has the better QPF as it did yesterday, especially over the Palmer Divide area. The NAM12 continues to be the best model for QPF over all of the plains as a whole. The Canadian model is similar to amounts of what the GFS is showing, while the ECMWF still keeps precip relatively sparse over a majority of the plains. The timing of the cold front still looks to be on track with an arrival around 5 PM with a shift in the winds from a more northerly direction over El Paso, and then a colder push of air occurring around 10 PM. Along with this surge of colder air will be an increase in the northerly winds as the gradient tightens and along stronger winds aloft at the 700 mb level move over eastern Colorado. Tonight through Tomorrow.. Models display the highest amounts of snow over the southern I-25 corridor and Raton Mesa area during the early morning hours on Thursday, which will potentially bring several inches and could impact the morning commute, mainly south of Walsenburg and to the CO/NM border. Winds will also continue to increase over the plains as the pressure gradient tightens due to the low undergoing cyclogenesis. This could cause some blowing snow to occasionally reduce visibilities down below a quarter of a mile at times. Temperatures will continue to drop, especially over the plains, and eventually dip down into the teens for many locations. Lows in high country will also drop off quick through the night as colder air aloft moves overhead, mainly in the single digits for many locations. As far as the higher terrain, the highest snowfall amounts through the day tomorrow will likely occur over the northern Sawatch Range, with up to 6 inches possible just north of the Cottonwood Pass area. The strongest winds will be over Kiowa County which could occasionally reach High Wind Warning criteria from around sunrise to the late afternoon hours, although there is lessening confidence of this being persistent for more than a couple of hours as 700 mb level winds reflected in the models remain below 50kts. There could also be some locations that potentially reach HWW criteria in eastern El Paso County, as well as Baca County, Crowley County and northern Bent and Prowers County, but more than likely for a shorter duration. These winds do look to weaken by around 5 PM and gradually decline going into the late evening hours tomorrow. These strong winds will also help to draw in much colder air advection over the CWA from the north, with high temperatures being anywhere from 10 to 15 below the seasonal average on Thursday. These blustery winds will also create wind chill values mainly in the teens over much of the plains during the day and then dropping into the single digits, or perhaps even below 0F for a few locations. Clearing will occur for most of the CWA throughout the afternoon hours, with only a few lingering snow showers possible over portions of the southern I-25 corridor. -Stewey .LONG TERM...(Thursday night through Wednesday) Issued at 309 PM MST Wed Feb 8 2023 Key Messages: 1) Cold conditions Thursday night into Friday with subzero wind chills expected. At this time, values don't look to be low enough to warrant any headlines. The deep upper trough progressing across the region will continue to depart at the start of the period, though cyclonic flow will remain in place across eastern Colorado. This may allow for some additional light snow or flurries across the plains, however, little if any additional snowfall is expected. Cloud cover in place early in the evening will diminish during the overnight hours with clear skies expected for most areas. This clearing along with diminishing winds should assist with a cold night Thursday night, and did lower temps a few degrees. Low temps in the single digits over most locations with subzero temps over the mountain valleys are expected, while most locations observe well below zero wind chills. At this time, values don't look to be low enough to warrant any headlines. Quick change to the pattern and conditions on Friday as upper ridging quickly moves overhead. Will see sunny and dry conditions Friday, with temperatures rebounding back into 40s in many locations. This upper ridging with a warming trend will continue through the start of the weekend. Temps in the 60s on Saturday along with drier air in place, will support spotty near critical fire weather conditions across the southeast plains. At this time though, the stronger winds look to be just southeast of the area. Some slight cooling by Sunday with the passing of a weak trough, though lacking moisture should limit andy precip chances. Potential for an active pattern to return to the region by early next week, though confidence is low on any details at this time. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 309 PM MST Wed Feb 8 2023 VFR conditions are expected to prevail for KALS throughout the forecast period. At both stations KCOS and KPUB, current VFR conditions are expected to deteriorate to IFR/LIFR criteria with the onset of -SN after around 06Z at KCOS and 08Z at KPUB. CIGs are expected to drop to around FL020 after the snow begins at KCOS, and to around FL025 at KPUB. Some heavier bursts of snow could cause VIS to become less than 1SM at times during the morning hours, from around 06Z to 12Z. Winds are mainly on the lighter side for the moment, but are becoming synoptically influenced and will continue to increase by later in the forecast period after FROPA occurs at KCOS and KPUB. Winds at KALS will remain on the lighter side at throughout the forecast period. As they increase for KCOS and KPUB, there could be wind gusts in excess of 40 kts at both terminals, beginning around 08Z. The timing of FROPA will be around 05Z at KCOS and 06Z at KPUB, but may occur a little sooner, at which time the winds will continue to increase through the forecast period. They will also begin to increase out of the NNW and become gusty at KALS after 18Z, towards the end of the forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...STEWARD LONG TERM...RODRIGUEZ AVIATION...STEWARD
Hazardous weather outlook, Feb 8, 6:29 AM MST, 15 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 629 AM MST Wed Feb 8 2023 COZ058>089-093>099-091330- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 629 AM MST Wed Feb 8 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A strong cold front will move across the region later this evening. After the front goes by, winds will quickly increase from the north, and gusts to 30 to 40 mph. These gusty winds will last through the early morning hours. A one to two hour period of wind-driven snow will be possible after the front goes by, and accumulations ranging from a trace to possibly an inch will be possible along the I-25 corridor region. The wind driven snow may cause periods of difficult driving conditions along the I-25 corridor later tonight. Over the mountains, snow is likely. The best chances of accumulating snow will occur across the central mountains, especially north of Cottonwood Pass. 2 to 4 inches of snow will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northerly winds of 20 to 30 mph, with gusts of 40 to near 60 mph at times, can be expected across the area Thursday morning, before winds slowly diminish from west to east through the late morning and afternoon. Warmer, drier and less windy weather is then expected across the for Friday and into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 34/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 11:15 PM MST | Snow Squall Warning | PUB | El Paso, Teller | 30 min |
| Feb 9, 12:49 AM MST | Winter Weather Advisory | PUB | Costilla, Huerfano, Las Animas | 9 hr |
| Feb 9, 1:11 AM MST | Snow Squall Warning | PUB | Pueblo | 49 min |
| Feb 9, 1:57 AM MST | Snow Squall Warning | PUB | Fremont, Pueblo | 48 min |
Nearby
Snow Squall Warnings in Colorado, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.